Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 100, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 8, 2005, 2:26 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 2:26 PM PDT (21:26 UTC)
- Expired
- Aug 8, 2005, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -653 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 082128
FFWSGX
CAC065-090030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT MON AUG 8 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITY OF ANZA.
* UNTIL 530 PM PDT
* AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR CAHUILLA...OR 8 MILES WEST
OF ANZA. THE STORM WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
ROSA MOUNTAIN...SAN JACINTO PEAK...LAKE HEMET AND VALLE VISTA.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3343 11701 3343 11624 3388 11673 3403 11673
3403 11692 3400 11692 3401 11700 3364 11689
$$
LAVIS1 follow-up statement
000
WGUS76 KSGX 082350
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
445 PM PDT MON AUG 8 2005
CAC065-090005-
RIVERSIDE CA-
445 PM PDT MON AUG 8 2005
...THE FLASH FLOOD WARNING FOR WESTERN RIVERSIDE COUNTY IS
CANCELLED...
AT 430 PM...SHOWERS AND THUNDERSTORMS WERE DIMINISHED OVER WESTERN
RIVERSIDE COUNTY. FLOODING WILL SUBSIDE DURING THE NEXT FEW HOURS IN
THE AFFECTED AREAS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ESPECIALLY NEAR CREEKS AND WASHES...AND IN LOW-LYING AREAS WITH POOR
DRAINAGE.
SOME LOCATIONS WHERE FLOODING LIKELY OCCURRED THIS AFTERNOON INCLUDE:
CAHUILLA AND ANZA NEAR HIGHWAY 371...AND NEAR SANTA ROSA MOUNTAIN.
LAT...LON 3343 11701 3343 11624 3388 11673 3403 11673
3403 11692 3400 11692 3401 11700 3364 11689
$$
LAVISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 9:30 AM PDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 8, 9:30 AM PDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT MON AUG 8 2005 .SYNOPSIS...MOISTURE IN EASTERLY FLOW WILL CONTINUE TO BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS OVER THE INLAND VALLEYS TODAY. DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP LATE IN THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SHOWERS AND THUNDERSTORMS THIS MORNING IN THE MOUNTAINS AND DESERTS...MAINLY S. A FEW SHOWERS DRIFTED OUT OVER THE SAN INLAND VALLEYS. COASTAL STRATUS WAS DISRUPTED BY THE OUTFLOW AND MID LEVEL CLOUDS BUT REMAINED EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING UNSTABLE WITH MID LEVEL MOISTURE IN NE FLOW AND A PW OF 1.64 INCHES. THERE WAS A MODERATELY STRONG INVERSION BASED BELOW 1000 FT. WEAK ONSHORE GRADIENTS. VERY LITTLE CHANGE EXPECTED IN THE PATTERN THROUGH TUE WITH A VERY SLOW MOVING ELY WAVE AND OUTFLOW FROM AZ CONTINUING THE SHOWERS AND THUNDERSTORMS. EXPECT VERY ACTIVE CONVECTION AGAIN TODAY WITH THUNDERSTORMS CAUSE FLASH FLOODING IN THE MOUNTAINS AND DESERTS AND A FEW WILL PROBABLY BE SEVERE. SHOWERS AND THUNDERSTORMS COULD GET INTO THE INLAND VALLEYS AGAIN THIS AFTERNOON. A FEW STORMS COULD CONTINUE THROUGH THE NIGHT. THE ELY FLOW ALOFT WEAKENS A LITTLE WED BUT STILL EXPECT LOTS OF CONVECTION IN THE MOUNTAINS AND DESERTS. THE UPPER HI SHIFT E AND WEAKENS THU WITH A VERY WEAK WLY FLOW ALOFT AND DRYING. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THU AFTERNOON. RELATIVELY MINOR TEMP CHANGES THROUGH THE SHORT TERM WITH THE DISTRIBUTION OF CLOUD COVER AND RH HAVING THE MOST IMPACT ON LOCAL TEMPS. LONGER RANGE PROGS INDICATE DRIER WLY FLOW WITH GRADUALLY DECREASING HEIGHT AND WEAK CYCLONIC FLOW ALOFT. THIS SHOULD BRING AN END TO THE THUNDERSTORM ACTIVITY...BUT MODELS HAVE BEEN INCONSISTENT ON THE TIMING AND AMOUNT OF DRYING. THE MARINE LAYER WILL GRADUALLY DEEPEN AND THERE WILL ALSO BE A LITTLE COOLING W OF THE MOUNTAINS. && .AVIATION...THE BASE OF THE CLOUDS THIS MORNING RANGED FROM 700 TO 1000 FEET OVER THE COASTAL ZONE. THE MARINE LAYER CLEARED QUICKLY THIS MORNING DUE TO THE INFLUENCE OF A THUNDERSTORM COMPLEX OVER IMPERIAL COUNTY. THIS COMPLEX WAS DRIFTING WEST AND BRINGING RAIN TO THE DESERTS AND A FEW SHOWERS IN THE MOUNTAINS AND INLAND VALLEYS. EXPECT MORE CONVECTION TO DEVELOP OVER THE MOUNTAINS AGAIN TODAY...BUT THE CLOUD COVER WILL DELAY OR LIMIT CONVECTION IN THE DESERTS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO MOUNTAINS AND FOR THE DESERTS. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 8, 4:00 AM PDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 8 2005 CAZ055-056-058-082300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. CAZ060-061-062-082300- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. FOR TUESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TODAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MARTIN
In the hours before
Local storm report, Aug 8, 9:26 AM PDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 AM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLOOD 5 S BORREGO SPRINGS 33.17N 116.35W
08/08/2005 SAN DIEGO CA PARK/FOREST SRVC
PORTIONS OF HWY78 S OF BORREGO ARE FLOODED DUE TO RW-/RW
SINCE 430AM.
&&
MANULITOLocal storm report, Aug 8, 2:08 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLASH FLOOD 10 N LUCERNE VALLEY 34.59N 116.97W
08/08/2005 SAN BERNARDINO CA STORM CHASER
FLOODING ON HWY 247 CAUSED BY SHEETS OF RAIN FROM TS. FRQ
LTGICCG AND 30-35MPH SUSTAINED WINDS ACCOMPANIED THIS
STORM.
&&
MANULITOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:22 AM PDT | Severe Thunderstorm Warning | SGX | Riverside | 41 min |
| Aug 8, 1:50 PM PDT | Flash Flood Warning | SGX | San Bernardino | 85 min |
| Aug 8, 3:00 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 8, 3:08 PM PDT | Flash Flood Warning | SGX | San Bernardino | 97 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.